An elderly patient was on Zyrtec (cetirizine) 10 mg at betime for allergies and was also on Ditropan (oxybutynin) 15 mg three times daily for urinary incontinence. Ditropan is one of those classic older anticholinergic medications that isn’t so great in the elderly (noted to be in the Beer’s criteria). This patient was experiencing significant dry mouth and dry eyes. The physician was concerned with the Zyrtec causing the anticholinergic symptoms (my assumption was the oxybutynin was overlooked). I was taught a couple of ways to remember a few of the major anticholinergic effects. Some use the acronym SLUDs – Meaning you CANNOT Salivate, Lacrimate, Urinate, or Defacate. Others use “can’t spit, see, pee or poop (enter explicative)” to describe anticholinergic effects. CNS effects like confusion, fall risk etc. are also problematic with anticholinergic effects especially in the elderly.
Keeping an eye out for “trigger” medications that treat these symptoms is really important (i.e. Artificial tears or saliva, alpha blockers like Flomax due to retention). In this case, if incontinence was well controlled, the Ditropan would likely be the medication I would be strongly advocating to decrease as 45 mg total daily dose is a very steep dose compared to the anticholinergic activity that 10 mg of Zyrtec would have.